Alert archive / California / Gale Watches in 2023
Gale Watch 19, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at May 20, 2023, 3:22 AM PDT. It took effect at May 21, 2023, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 20, 2023, 3:22 AM PDT (10:22 UTC)
- In effect from
- May 21, 2023, 5:00 PM PDT
- Expired
- May 21, 2023, 3:00 AM PDT
- In force
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at May 19, 2:10 PM PDT, 13 hours 12 minutes earlier.
Area forecast discussion, May 19, 2:10 PM PDT, 13 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
210 PM PDT Fri May 19 2023
.SYNOPSIS...Gloomy coastal skies along with warm interior weather
will continue through Saturday. Gusty coastal winds will gradually
build through the weekend with a chance of drizzle tonight and
Saturday around Humboldt Bay and the King Range. Otherwise, Sunday
and early next week will bring the first chance of clearer skies ta
the coast with a cooling trend for the interior starting mid next
week.
&&
.DISCUSSION...Friday has brought another typical early summer day
with interior highs over 80 by early afternoon and coastal highs
stuck in the 50s under a thick cover of marine stratus. The marine
layer has gradually started to lift today under the influence of
weakening high pressure and an approaching upper level shortwave.
This marine layer lifting may bring some drizzle to the coast
overnight tonight and Saturday, mostly around Humboldt Bay and into
the King Range. NBM has a 20 to 40% chance of drizzle, though any
accumulation will be restricted to the King Range. Otherwise,
lifting stratus will bring early morning marine fog further up
coastal river valleys this weekend with a 10% chance of stratus as
far inland as Ukiah tonight.
Weakening high pressure and stronger onshore winds will also spell
slight cooling this weekend, especially for near coastal valleys.
Highs near Dinsmore, for example, will drop around 6 degrees to near
70. Similarly, the Trinity river Valley will sea highs drop back
into the 80s. Areas in southern Mendocino and Lake counties will see
relatively little change with highs persisting in the mid 80s. Strong
north winds could actually coastal stratus on Sunday, allowing
slightly warmer coastal highs above 60.
Colder air aloft early next week will help bring clearer skies,
helping to at least temporarily disrupt the coastal gloom.
Persistent onshore breezes, however, will prevent any warming beyond
the 70. This same cool air will increase instability over the
interior early next week, but without any clear sign of moisture,
any showers will be very high based and isolated. Thunder currently
appears very unlikely.
The forecast for mid and late next week is currently uncertain.
Essentially all model ensemble members show a cutoff low dragging
colder air down the coast, but the exact strength and path of the
low varies widely. In the stronger scenarios (about a 30% chance)
the system would bring 0.1 to 0.2 inches of showery rain to the
area. Similarly, the stronger scenario would bring a chance of
thunderstorms across the interior. Cooler temperatures are a near
certainty, though interior cooling could be as little as highs in
the low 80s to interior highs in the low 70s. /JHW
&&
.AVIATION...Stratus has again hung close to the coast with a much
slower retreat compared to yesterday. More robust stratus makes any
clearing late this afternoon very unlikely for any coastal
terminals. Weakening high pressure, however, has allowed ceilings to
lift above 1k feet, bringing MVFR conditions. IFR ceilings will
quickly return this evening. A lifted marine layer will make LIFR
conditions less likely with NBM showing only a 30% chance of
ceilings below 500 feet along the coast. Similarly, visibilities
will likely remain around MVFR. There is around a 20% chance of
drizzle around Humboldt Bay and the King Range, but any accumulation
will be meager. Any drizzle, however, could help briefly lower
visibilities. Mostly VFR conditions are expected for the interior,
though high resolution models are showing a small (10%) chance of
IFR ceilings spilling over into Ukiah late tonight. /JHW
&&
.MARINE...Northerly wind have gradually started to increase today
with gusts over 21 kts throughout the southern waters. Associated
short period seas have built up to 6 feet with the wind. Similar
winds will spread north tonight with short period seas over 6 feet
in the northern out waters by sunrise Saturday. Small craft
advisories are in effect. Northerlies will continue to build
through Saturday with isolated gale force gusts downwind of Cape
Mendocino.
High pressure will continue to build over the central Pacific with
low pressure to the north. This setup will create very strong
northwest winds. These winds will squeeze against the coastal
mountains, creating an unusually strong coastal barrier jet.
Widespread gale force gusts will build throughout the outer waters
by early Sunday morning. Gale watches remain in effect for this
threat. associated short period seas will rapidly steepen above 10
feet during the day Sunday.
Depending on the exact setup of the high pressure, even storm force
gusts are possible next Monday. NBM currently has an 80% chance of
at least isolated wind gusts over 50 kts. There is a 75% chance of
widespread wind gusts falling somewhere between 45 and 55 kts. With
uncertainty that high and NBM's current high bias for wind, a storm
watch was not issued. But the need for one will need to be watched
closely over the next 48 hours as more high resolution guidance
becomes available.
Regardless of the exact strength, very steep short period seas of 15
to 18 feet will build by Monday. Even where winds stay below gales
in the inner waters, very steep seas over 12 feet will create
hazardous conditions. The need for a hazardous seas watch will need
to be watched fir the inner waters. Beyond short period seas, a
series of long period southerly swells up to 4 feet will decay
through the weekend. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 AM to 9 PM PDT Sunday for
PZZ450.
Small Craft Advisory from 9 PM this evening to 9 PM PDT
Sunday for PZZ455.
Small Craft Advisory from 3 AM Saturday to 3 AM PDT Sunday
for PZZ470.
Gale Watch from late Saturday night through late Monday
night for PZZ470-475.
Small Craft Advisory until 3 AM PDT Sunday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, May 19, 3:44 AM PDT, 23 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 344 AM PDT Fri May 19 2023 CAZ101>115-201045- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 344 AM PDT Fri May 19 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:22 AM PDT | Gale Warning | EKA | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.